Kansas, 2023

Hail in Kansas, May 30, 2023

May 30, 2023 · NWS ICT · 5 events in 3 counties and zones

A weak frontal boundary on the afternoon of May 30th triggered a complex of strong to severe thunderstorms across portions of central and south-central Kansas. Storms produced up to quarter-sized hail across Marion, Chase, and Harvey counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A weak frontal boundary on the afternoon of May 30th triggered a complex of strong to severe thunderstorms across portions of central and south-central Kansas. Storms produced up to quarter-sized hail across Marion, Chase, and Harvey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 1:54 PM CST, 49 minutes earlier.

Area forecast discussion, May 30, 1:54 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
254 PM CDT Tue May 30 2023

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM CDT Tue May 30 2023

Water vapor imagery shows an upper level impulse situated from
southeast NE into northeast KS. Meanwhile, a more robust upper
low is about to come onshore over Southern CA. At the surface, a
weak cold front extends from along the SD/MN border through
Central Nebraska.

Showers and storms are expected to develop over northeast KS this
afternoon associated with the upper impulse. Visible satellite
shows what looks to be an area of convergence from KMHK to south
of KSLN and will be another area of possible development. With
plenty of instability and an uncapped airmass it shouldn't take
much surface convergence to get a storm to develop. With lack of
upper flow, main concern will be heavy rain and small hail.
Current thinking is that southeast KS will keep the higher storm
chances this evening as anything that develops sinks southeast.
Like the last several evenings, should see a general decrease in
coverage after sunset. More widespread storms will develop over
Eastern CO this afternoon and will track east tonight. Confidence
is fairly low on how far east they will make it and based on
trends over the last several days, will stay pretty conservative
with pops for tonight into Wed morning.

For Wed, weak upper impulse over Northeast KS will sink south to
near the MO/KS border for Wed afternoon and will keep storm
chances in for southeast KS. However, still feel the more
widespread activity will be out over the High Plains as the upper
low tracks into the Desert Southwest with some better upper
diffluence spreading into CO/Eastern NM. The main question for
Thu will be how far east the activity that develops over the High
Plains make it along with any MCV type features as the result. For
now will keep the highest pops along our western flank for Thu
into Thu night.

.LONG TERM...(Friday through Tuesday)
Issued at 254 PM CDT Tue May 30 2023

By 12z Fri, what is left of the upper low will be statued over
southern CO/Northern NM with a fairly impressive upper jet moving
into West TX. Right now have the highest confidence in storms Fri
afternoon into the early evening southwest of the forecast area,
tied to the better upper jet dynamics. Some of this activity may
try and get into our forecast area later Fri night and in
addition, both ECMWF and GFS stall out an upper impulse over the
OK/TX Panhandle for Fri night into Sat which will likely keep some
pops around to start the weekend. For late Sat into Sun, upper
high pressure will encompass the Northern Plains with an upper
perturbation extending from northern OK through northern CO and
will allow storm chances to linger through the weekend. With
decent low level moisture remaining in place, unseasonably cool
mid level temps and weak mid/upper flow, feel that for the
weekend into the start of the work week we are looking at more of
the widely scattered storms that develop with the afternoon heat.

Temps look to remain seasonal through these extended periods with
highs generally in the 80s each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 30 2023

While VFR conditions are expected to prevail for the most part, a
couple of rounds of showers and storms may provide some aviation
concerns over the next 24 hours.

This afternoon, diurnal cu is developing along and east of the
Kansas Turnpike with cigs just above MVFR. Cigs are expected to
hover just around 3,000 feet until the loss of diurnal heating
after 00Z. A few showers and storms are possible east of the
Kansas Turnpike from now through 03Z which may affect locations in
and around KCNU. Meanwhile, a complex of showers and storms across
western Kansas may impact portions of central Kansas (KRSL, KGBD,
and KSLN) after 06Z tonight. Confidence is low these showers and
storms will traverse this far east, but continue to monitor for
updates should the current thinking change.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  65  87  65 /  30  20  20  20
Hutchinson      89  63  87  64 /  20  20  20  30
Newton          88  64  87  65 /  30  20  20  20
ElDorado        86  63  86  64 /  30  30  20  20
Winfield-KWLD   86  63  85  64 /  30  20  20  20
Russell         91  61  88  62 /  20  20  20  50
Great Bend      89  61  87  63 /  10  20  20  50
Salina          91  65  89  65 /  20  20  20  30
McPherson       89  63  88  64 /  20  20  20  30
Coffeyville     86  63  85  64 /  40  20  20  10
Chanute         86  63  85  64 /  40  40  30  10
Iola            86  63  86  64 /  40  40  30  10
Parsons-KPPF    85  63  85  64 /  40  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JC
Hazardous weather outlook, May 30, 1:11 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
211 PM CDT Tue May 30 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
211 PM CDT Tue May 30 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Hit-or-miss storms will be possible this afternoon across the area.
A strong storm or two is possible with the strongest storms capable
of producing small hail up to dime-size and 50 mph wind gusts.
Heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to widely scattered storms are expected to continue on
Wednesday into Wednesday night with heavy rain and localized
flooding the main concern with any storm that occurs.

Rain chances increase Thursday into Friday. Widespread rainfall
looks to be more likely both days, especially for areas along and
west of I-135. Organized severe storms are not expected at this
time, but one to two strong to severe storms could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 30, 2:17 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
317 PM CDT Tue May 30 2023

KSZ053-302045-
Chase KS-
317 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern Chase
County through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Strong City, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strong City, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3833 9635 3843 9667 3852 9666 3852 9636
TIME...MOT...LOC 2016Z 282DEG 12KT 3851 9656

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, May 30, 2:20 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
320 PM CDT Tue May 30 2023

KSZ051-302045-
McPherson KS-
320 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of southeastern
McPherson County through 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mcpherson, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mcpherson, Galva, Canton and Mcpherson Airport.

This includes Interstate 135 between Mile Markers 49 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3830 9775 3844 9768 3842 9741 3818 9755
TIME...MOT...LOC 2019Z 291DEG 6KT 3834 9762

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CUELLAR
Special weather statement, May 30, 2:35 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
335 PM CDT Tue May 30 2023

KSZ052-302100-
Marion KS-
335 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of south central Marion
County through 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Peabody, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peabody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3825 9696 3809 9700 3809 9702 3813 9716
      3817 9715 3817 9719 3825 9715
TIME...MOT...LOC 2035Z 291DEG 6KT 3819 9712

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CUELLAR

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Marion

When
May 30, 2:43 PM CST to 2:44 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -97.110

Hail, Chase

When
May 30, 4:06 PM CST to 4:07 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.370, -96.540

Penny-sized hail was reported on Highway 50 courtesy of KWCH.

Hail, Chase

When
May 30, 4:15 PM CST to 4:16 PM CST
Where
Chase County, 2.57 mi ENE of Cedar Pt
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -96.780

Hail, Harvey

When
May 30, 4:40 PM CST to 4:41 PM CST
Where
Harvey County, Burrton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.020, -97.670

Quarter-sized hail reported by KWCH.

Hail, Harvey

When
May 30, 5:00 PM CST to 5:01 PM CST
Where
Harvey County, Burrton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.020, -97.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104372, 1104373, 1104374, 1104375, 1104376.